News, Culture & Society

What to Expect When Undergoing Tramadol Withdrawal

Substance abuse is an epidemic that has taken over the US. In recent years, opioid addiction has been a rising problem in many states as more people are beginning to become dependent on prescription drugs, including these painkillers. While opioids are usually prescribed to people healing from severe injury or major surgery or to those suffering from chronic pain, dependency on them has also become prevalent. One particular opioid that has more people forming a dependence on is tramadol. This is a synthetically produced opioid that is far weaker than traditional opioids like fentanyl, codeine, or methadone.

With tramadol addiction on the rise, it’s important for people and their loved ones to recognize the signs of addiction and get help if needed. But during the period of withdrawal from tramadol, there are things that can be expected to happen. Ideally, it is good to check yourself or your loved one into a Fort Myers drug rehab clinic or similar facility within your area. Here are some of the typical signs to look out for in someone who’s experiencing tramadol withdrawal:

Withdrawal symptoms can vary per person. Since everyone’s body is different, people may experience withdrawal symptoms differently as well. In any case, the endocrine system is typically affected during withdrawal, causing a number of problems for the person. Some people may experience mild withdrawal symptoms that manifest physically and cause some discomfort, like sweating, chills, gooseflesh, sneezing, and coughing. Other symptoms may be more psychological such as irritability, delirium, or full-on psychosis.

Given the differences in people’s bodies, there is no concrete way to predict what the symptoms are, how they’ll start, and when the symptoms will end. It’s better to be aware of as many withdrawal symptoms as possible so you know how to deal with it.

There are different factors that influence a person’s withdrawal experience. Though one cannot accurately predict a person’s withdrawal symptoms, there are factors that do influence them. The duration that someone has been intaking tramadol, how much they have used, and the frequency of their use have an impact on the symptoms. Other factors may include a person’s genetics, age, and history of substance abuse. However, many normally healthy adults typically experience withdrawal 1 to 2 days after the final dose. The symptoms then peak on the third day and subside within 1 to 2 weeks.

A tramadol taper can help ease people off of it. Withdrawal symptoms can be extremely uncomfortable and hard to deal with, but using a tramadol taper can help. Instead of stopping cold turkey, a tramadol taper is essentially a schedule where a person gradually reduces the doses that they take until they stop completely. It usually takes about 2-3 weeks to do this, but there is no universal timeline that people should follow. This is best done with the assistance and advice of a doctor in order to ensure that tapering off tramadol is done safely and allow a smooth transition off the opioid.

Benzodiazepines can help too. For people that have to take anti-anxiety medication, taking these can help them cope with withdrawal symptoms better. Since many tramadol withdrawal symptoms are similar to anxiety symptoms, benzodiazepines can help reduce the severity of withdrawal for people who take them. However, recovering individuals need to be careful as this can cause them to become dependent on anti-anxiety meds if they are not properly monitored by a doctor and a psychiatrist.

Seizures can occur. Whether or not the person has a history of seizures or not, tramadol withdrawal can trigger seizures in a person. This is because dependence on it can lower a person’s threshold for seizures, so this is more likely to happen while they’re getting sober from the drug. This can have deadly consequences, so people recovering need to seek medical attention or check into rehab if they are experiencing seizures of any kind.

Unbearable pain can make us desperate as we look for a way to lessen it or experience relief. Unfortunately, this can lead some people to become addicted to opioids like tramadol. Withdrawal is an uncomfortable but necessary part of getting clean and beginning a life of sustained sobriety. Though a taper may be enough for most tramadol users to quit the opioid, these individuals will need a backup plan to manage their pain. This is because substance use disorder is a complex illness with physical and psychological symptoms. This is why it is essential to seek a combination of medical treatment and counselling while coming off from Tramadol.

Ideally, the plan should be holistic and designed by a doctor, an addiction counsellor, and a psychiatrist. This is to ensure that the plan is effective enough so the person will not have to resort to using tramadol anymore. The road ahead may be long, but having a good treatment plan, a commitment to healthy living, and participating in sobriety support groups can help make the journey a lot easier.